The Hidden Side Effect of Birth Control Pills

The Hidden Side Effect of Birth Control Pills

When my daughter was around twelve or thirteen, her “monthly visitor” wreaked havoc on our home.  A week before, she was extremely moody—sweet one minute, a raging monster the next, and a puddle of tears the minute after that.  Then the cramps would start a day or two before onset and last three or four days in.  I’ll spare you the yucky details and just say the flow was heavy and lasted seven days.  She was miserable half of every month, and I wanted to do something to help her.google-485611_640

So, I talked to my friends and co-workers.  I Googled, “birth control pills and teens.”  On youngwomenshealth.org, I learned that “Many teen girls take the birth control pill just for its medical benefits and not for its protection against pregnancy.”  They listed benefits of regular and lighter periods, clearer skin, less cramps, a lessened chance of anemia, endometrial and ovarian cancers, and ovarian cysts.  They went on to say “Almost all teens and young women can take birth control pills.”  Webmd.com listed cons as having to take the pill the same time each day, nausea, breast tenderness, headache, high blood pressure, and a higher risk of blood clots, heart attacks, and stroke.  I talked to her pediatrician.  Her pediatrician didn’t have any concerns, so we filled her prescription.

birth-control-1508592-640x480Things improved somewhat.  The mood swings ahead of time weren’t so severe.  She still had bad cramps, but they only lasted two days.  Her flow continued to be heavy and lasted several days, so after a few months, I contacted her pediatrician to inquire about upping the dose.  Not a problem.

We continued on for a few more months.  The increased dosage made minimal improvements, but it was all better than what she was going through before the pill–or hormone therapy as we called it since she wasn’t using it for actual birth control reasons.

Then we started to notice some changes in my daughter.  She no longer wanted to go do things with her grandparents unless I was there.  She wouldn’t go in her room to watch tv or do homework.  Instead, she insisted on being out in the living room next to me all the time.  She’d get up in the morning crying because her head and stomach hurt, and she didn’t want to go to school.  On these days, she’d come home and fall asleep until I woke her up for dinner.

I worried about bullying.  I worried her transition to high school was going poorly.  I worried that her academic load was too heavy.  I ended up taking her to a counselor.  The counselor met with her several times.  She told me my daughter was very well adjusted, understood her feelings, and had a very mature perspective of things around her.

Then I started getting calls from her school. She’d call me crying, apologizing for bothering me, asking me to pick her up.  She’d go home and fall asleep for hours–sometimes waking up and doing better the next day, sometimes not.  I suffer from anxiety that has been well controlled with medication.  So, I contacted the pediatrician again.  Has she developed the same anxiety issues I have?  Would anxiety medication be helpful?  Sure, why not?  Let’s have her try the same thing you take. keyboard-114439_640

Two days in, I got a call from the school secretary.  My daughter had “freaked out” in class and the dean had to go get her.  What?!?!  When I got there, it wasn’t quite as bad as all that.  She was crying, and the teacher was concerned about her going to the office alone, so she called the dean to escort her.  Not as bad as it originally sounded, but, still, not good.

I called the pediatrician and got a different anxiety medication.  It was even worse.  Another long story short, she stayed home for three days before I could get her back to school.  I made the executive decision—no more anxiety meds.

She went back to school.  We still had tears at home over homework, sometimes about going to school.  She was still my shadow, having lost all of her independence, never wanting me out of her sight.  Everything bothered her and made her angry.  She never smiled.

Then, she ran out of birth control pills.  We do mail order for our prescriptions, and I didn’t realize she was on her last week.  It wasn’t the end of the world or even a major issue since she wasn’t using them for actual birth control.  So, she was without the hormone therapy for about two weeks.

Guess what happened.  For two weeks there were no tears.  She went to school every day.  She smiled a couple of times.  And the light bulb finally went off above my head.  Could the anxiety be a side effect of the birth control pills?  The massive panic attacks she suffered were side effects of the anxiety medications.  Maybe this was a side effect, too.

google-485611_640So, I Googled, “birth control pill side effects.”  Webmd.com mentioned nausea, weight gain, sore breasts, spotting, and mood changes.  They made of point of the mnemonic device ACHES for the serious side effects of abdominal pain, chest pain, headaches, eye problems, and swelling in the legs.  Medicalnewstoday.com warned about people with a history of depression and said, “Anyone experiencing mood changes during pill use should contact their medical provider.”  Health.com had a “Mood swings” heading and said, “For some patients who really want to stay on the Pill, Dr. Hutcherson sometimes prescribes an antidepressant as well, with good success.”  Healthline.com said, “Some women experience mood changes and depression when taking these contraceptives.”

What exactly is a mood swing or mood change?  And isn’t that one of the symptoms we were trying to alleviate by taking the pills in the first place?  They did mention depression, and anxiety and depression are often related.   But what I was seeing in my daughter was anxiety, panic attacks.  General notes about side effects was not giving me the answers I was looking for.

anxiety-1156225_640I trying adding a word to my search, “birth control pill side effects anxiety.”  The sites I found weren’t from the well-known Webmd.com, Health.com, or Medicinenet.com, but it was the information I was looking for.  Shape.com actually had a heading, “Depression or anxiety.”  Elizabeth Reynoso, M.C., and ob-gyn in Arizona shared that “Occasionally traditional hormonal birth control can exacerbate depression and anxiety because of the effect hormones have on the intricate balance of serotonin, dopamine, GABA, and norepinephrine . . . too little progesterone is associated with anxiety since the hormone has a calming effect.”  Rheyanne Weaver wrote an article on empowher.com where she quoted Dr. Wendie Trubow, a board certified gynecologist.  She said, “For any woman who is prone to depression, anxiety, sadness, or [mood] swing, the hormone-containing contraceptives can magnify those responses.”  Weaver shared that researchers at Harvard Medical School conducted a study that found 16.3% of women in a sample experienced a worsening in mood.  She then went on to share some personal accounts of women who suffered anxiety after taking birth control.  Casey Gueren wrote an article that appeared on Buzzfeed.com that began “Everyone knows someone who swears that birth control made them depressed, anxious, crazy, jealous, or just a general monster.”  Carolyn Gregoire’s article on The Huffington Post stated, “Changes in the lateral orbitofrontal cortex [in women who used oral contraception] could be responsible for the increased anxiety and depressive symptoms that some women experience.”

Several hours of reading articles on the Internet helped me make my decision.  No more birth control pills for my daughter.  The prescription refill came in, and it’s still sitting on the kitchen counter.  She will not be taking it.

We’ve seen improvements.  She gets up and goes to school without crying.  Even when stressed over homework, she’s not melting into a puddle.  She goes off to eat or shopping with her grandparents, without me.  She hangs out in her room like a teenage girl, reading and watching Youtube videos.

I was admittedly concerned about how her “time of the month” would go without any medication.  Remember, that’s what started this whole thing.  But it hasn’t been bad.  It’s all manageable.  At least in comparison to what we’ve been through the past few years.

I’ve learned a few things in this process.  First, moms don’t always make the right decisions.   Even though I had good intentions, what I thought would help my daughter actually hurt her.  I can’t blame myself for that, but I do need to learn from it.  Second, doctors don’t know everything either.  Neither the pediatrician nor the counselor ever thought the pills might be the problemNoMeds.  Or, if they did, they never mentioned it to me.  I need to take the responsibility to research things myself, not just rely on the well-known, well-advertised sources.  Third, what kind of society are we that we prescribe a medication for something, then automatically prescribe another medication to address a side effect of the first?  Sounds like a pharmaceutical conspiracy to me.  I’ve realized that I’m not a fan of using one medication to fix the effects of another medication.

Have you, or someone you know, experienced a similar situation?  What did you decide to do?

Share This:

Leave a Reply

Your email address will not be published. Required fields are marked *